MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 46MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 46MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74121146
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Failure of Implant (1924); Metal Related Pathology (4530)
Date of Event 03/27/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference number: case (b)(4).
 
Event or Problem Description
It was reported that the patient underwent a primary bhr resurfacing left hip due to osteoarthritis surgery on (b)(6) 2012 and subsequently suffered from failed resurfacing hip arthroplasty.An mri was suggestive of adverse local tissue reaction associated with corrosion.This adverse event was addressed by revision surgery on (b)(6) 2023 to explant the resurfacing femoral head 46mm.The acetabular cup was retained as there was no corrosion and was well fixed.During this procedure any necrotic or fibrinous tissue was debrided down to healthy bleeding tissue and bone circumferentially around the femur and acetabulum.There was immediate rush of grey tinged serous fluid in the joint and it extended into the soft tissues surrounding the joint as demonstrated consistent with the mri.Patient was done an excisional debridement and irrigation down to bone and fascia.The patient tolerated the procedure well.There were no complications.
 
Additional Manufacturer Narrative
H3, h6: it was reported that the patient underwent a primary bhr resurfacing left hip due to osteoarthritis surgery and subsequently suffered from failed resurfacing hip arthroplasty.An mri was suggestive of adverse local tissue reaction associated with corrosion.This adverse event was addressed by revision surgery to explant the resurfacing femoral head 46mm.The acetabular cup was retained as there was no corrosion and was well fixed.During this procedure any necrotic or fibrinous tissue was debrided down to healthy bleeding tissue and bone circumferentially around the femur and acetabulum.There was immediate rush of grey tinged serous fluid in the joint and it extended into the soft tissues surrounding the joint as demonstrated consistent with the mri.Patient was done an excisional debridement and irrigation down to bone and fascia.The patient tolerated the procedure well.There were no complications.As of today, the implanted head used in treatment have not been returned for evaluation and the cup remains implanted and therefore cannot be tested.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the device.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and head.This will continue to be monitored via routine trending, however it should be noted that these devices are no longer sold.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The intraoperative findings of grey-tinged serous fluid and soft tissues, and necrotic tissue may be consistent with the reported adverse local tissue reaction; however the clinical root cause of the adverse local tissue reaction cannot be confirmed.The patient impact is the reported revision and post-operative convalescence period.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.H6 (health effect - clinical code).

Brand Name
RESURFACING FEMORAL HEAD 46MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18671024
Report Number3005975929-2024-00015
Device Sequence Number17971085
Product Code NXT
UDI-Device Identifier03596010502780
UDI-Public3596010502780
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Consumer,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 02/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number74121146
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer02/20/2024
Initial Report FDA Received Date02/08/2024
Supplement Report FDA Received Date02/21/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74120152 / ACETLR CUP HAP 52MM W/ IMPTR
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age74 YR
Patient SexMale